hello all...i am new to board but need some advice from those in the know. my six year old has been on zarontin for absence seizures since she was three. My sis had epilepsy when we we young so I knew what to see and encourage pediatrician to test her. since going on zarontin i have never/rarely witnessed anything I could adamently say was another seizure. however her bi annual eeg's have indicated 1 second and 10 second spikes. the neurologist is always quite dubious when i say that i haven't seen seizures. st any rate, dr now wants to incorporate depakote into the the drug therapy out of concern for my childs education foundation as she is now entering 1st grade (right now my child is ahead of the curve intellectually). While I understand where dr is coming from I am resistant to more druf therapy when I do not see any siezure indications. Addmittedly, my sister had a very hard time in school partially due to having enough phenobarbital in her to "put down a horse" as one doc opne phrased it. So you can see I have a bit of a prejudice against over medication and see no reason why, if there are no visable seizures and the child is intellectually ahead of the curve, to drug her further.
any thoughts? i have asked a friend who is bi-poler about depakote and she said she would never put her child on depakote willingly.
Based upon my personal experience with drug therapy, I would avoid additional drugs, unless it is absolutely needed to control seizures.
Anti-seizure medications are strong stuff. Always bear in mind that these drugs, which at times can be helpful, can also be detrimental to ones health or performance, both physically and mentally.
I encourage you to continue being provactive rather than reactive. Sometimes we just have to grab the bull by the horns and wrestle it to the ground. Until I addopted such an attitude (after 40 years of drug therapy) I finally discovered the source of my seizures and the likelyhood of successful control through surgery. Complete control of Temporal Lobe Epilepsy is very difficult with the sole use of drug therapy.
My partial complex seizure focus is in my left temporal lobe. I have been on many drugs combinations for four decades.
Are your child's seizure focus in either temporal lobe? Has your child had an MRI, extended video monitoring EEG? Prior to any add-on drug therapy, ask your childs doctor about these procedures and if they might be an appropriate course of action. If they simply say no, it is not appropriate, then ask them to articulate on their reasoning.
Prior to subjecting your child to any uneeded drug therapy.
I would seek another opinion from a neurologist, who specialzes in the treatment of epilepsy.
I just finished having a cerebral angiogram with WADA tests. The results from the test were extremely helpful, revealing and encouraging.
Keep your chin up and never give up the fight, however daunting it may sometimes seem.
Your being blesssed with your child/children is a another wonderful revelation of the beauty and gift that is life.
Let us know how things go. Everyone here cares about you and yours.
Starting at age 5, I was put on Phenobarbital. I was up to a dose of slightly over 200mg@PM only at one point. They had me on one other med as well to control my seizures during this time. (I understand it's effects!)
Depakote is a commonly used medication for young children, as are others. I'm more concerned about the pheno and it's depressive effects on the body.
is she on poly-therapy with zarontin AND pheno?
Plz clarify: Do they want to replace one of the medications, or simply add Depakote alongside those two?
the pheno was taken by my sister when she was young. My daughter is only on zarontin, nothing else. the Dr wants to add depakote (1/2 tsp) into the current drug regime. my concern is, i do not see any absnece seizures, no one else sees any seizures. EEG shows 1 seond spikes, and some 10 sec spikes....but if they aren't apparent is it really neccessary to pour more medicine in or adopt a more "wait and see" attitude? I don't want to compromise her educational foundation but I also do want to constantly pour medicine in her....thanks so much for your perspective...it really helps me in my information gathering stage!!
Thank you so much Jim. you point out many things I did not even know was possible to ask the Dr. I have never been told specifics about what lobe the seizures are in. and she did have an mri once. right at the outset. all i know about the results of that was that there was no tumor. my biggest roadblock is that no one, including myself, are actually witnessing these 1 second and 10 second absence seizures so must they truly be suppressed. I have heard from many people about depakote, good and bad (mostly bad) plus I have the added experience of seeing what my sister went through when we were young. she was so overmedicated it made school very difficult for her.
but i appreciate all the very valuable direction you have provided adn i will look into finding out more...thanks again Jim!
How it works: Zarontin® suppresses the 3 cycle per second spike & wave pattern that is the hallmark of the absence seizures. Most EEGs become normal while the patient is on the Zarontin®. It is well absorbed when taken by mouth, does not bind significantly to proteins and is broken down primarily by the liver. The half life is > 24 hours, in both children and adults.
My son is almost 3 years old and is currently on Depikote, Keppra, the Ketogenic Diet and has the Vagal Nerve Stimulator.
He has suffered significant atrophy to the brain do to a genetic seizure disorder causing and is intellectually residing somewhere around 3-4 months old.
He has previously been on Phenobarbital, Vigabatrin, Topamax, and we tried Felbatol...though he started to exhibit signs of potential liver problems so we immedietly discontinued it's use.
The Levels of Pheno he was on certainly could have "knocked out" a horse and the same can be said for the current doses of Depikote and Keppra that he is taking.
We have seen a drop in the severity of his seizures and the frequency although we have no way of knowing exactly what is contributing to this.
The Pheno kept him pretty lethargic all the time and really limited his ability to participate in therapy. We decided to take him off of the pheno via a gradual weaning process along with the topamax and his seizures have remained controlled.
The Depikote is our next target for removal as we feel that it too, contributes to his inability to stay alert for long periods of time.
I would suggest asking about other alternatives like Topamax and some others that hopefully will eliminate some of the issues you are having.
Best of luck to you!
Also, in reference to the 1 and 10 second spikes, my son also has continuous abnormal spike waves on his EEG pattern, but only has around 3 externally visible seizures a day. We discussed it with the doctor's and they felt that we could not continually attempt to supress seizure activity that we couldn't see. They felt that they were not a danger to him intellectually.
If there is a feeling that these internal seizures that your child is having could potentially jeopardize his mental status quo than I would go ahead with the medication.
I forgot to mention the fact that I too was on Depakote in addition to Dilantin. I hated the Depakote and after many years on the drug I DEMANDED to have the drug removed from my regimine. It was replaced with Keppra which, at least for me, has made a considerable difference, for the better.
Keep us posted on your efforts and results.
It is still my ultimate goal to be seizure free via surgery with lessor or no drug therapy in the future.